Alert archive / Kentucky / Flash Flood Warnings in 2013
Flash Flood Warning 11, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jul 4, 2013, 8:44 PM EDT for Menifee County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2013, 8:44 PM EDT (00:44 UTC)
- Expired
- Jul 4, 2013, 11:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Menifee County, KY
The radar
The Jackson,KY radar (KJKL), 43 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 198 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 628 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
729 WGUS53 KJKL 050044 FFWJKL KYC165-050330- /O.NEW.KJKL.FF.W.0011.130705T0044Z-130705T0330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON KY 844 PM EDT THU JUL 4 2013 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL MENIFEE COUNTY IN EAST CENTRAL KENTUCKY... * UNTIL 1130 PM EDT * AT 843 PM EDT...A TRAINED WEATHER SPOTTER REPORTED THAT 6 TO 8 INCHES OF WATER WERE FLOWING ACROSS A HALF MILE LONG STRETCH OF HWY 1240 IN DENNISTON. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...DENNISTON... MARIBA AND WELLINGTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3797 8347 3788 8351 3788 8361 3798 8356 $$ RICHEY
1 follow-up statement
471 WGUS73 KJKL 050220 FFSJKL FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1020 PM EDT THU JUL 4 2013 KYC165-050235- /O.CAN.KJKL.FF.W.0011.000000T0000Z-130705T0330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MENIFEE KY- 1020 PM EDT THU JUL 4 2013 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CENTRAL MENIFEE COUNTY IS CANCELLED... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3797 8347 3788 8351 3788 8361 3798 8356 $$ RICHEY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 7:30 PM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jul 4, 7:30 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 730 PM EDT THU JUL 4 2013 .UPDATE... ISSUED AT 730 PM EDT THU JUL 4 2013 THE FORECAST HAS BEEN PRETTY MUCH ON TRACK SO FAR THIS EVENING SO NO UPDATE IS PLANNED AT THIS TIME. WILL BE EXPECTING SCATTERED TO NUMEROUS RAIN SHOWERS DURING THE OVERNIGHT PERIOD...WITH THE POTENTIAL FOR LOCALLY HEAVY RAINFALL AND FLOODING. INGESTED OBSERVATIONAL DATA INTO THE FORECAST GRIDS TO FRESHEN THINGS UP A BIT...BUT NO MAJOR CHANGES WERE NEEDED. WILL UPDATE AGAIN LATER IN THE SHIFT WHEN THE FLASH FLOOD WATCH IS UPDATED. && .SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT) ISSUED AT 241 PM EDT THU JUL 4 2013 FEED OF MOISTURE FROM THE GULF CONTINUES AROUND THE BUILDING HIGH PRESSURE OFF THE ATLANTIC COAST. MODELS INDICATE WAVES ROTATING NORTH AND AN INCREASE IN RAINFALL WITH EACH WAVE. HEAVIEST RAIN LOOKS TO CONCENTRATE ALONG OUR WRN BORDER WITH CNTRL KY. FLASH FLOOD WATCH CONTINUES WITH THE PERIODIC RAIN AND WITH A FEW BREAKS IN THE CLOUD COVER...THUNDERSTORMS BECOME MORE LIKELY. THE ANCHORING LOW PRESSURE IN THE CNTRL PLAINS IS FCST TO FILL AND LIFT OUT TO THE GREAT LAKES LATER ON FRIDAY WITH THE UPPER PATTERN BECOMING MORE ZONAL ACROSS THE NRN CONUS BORDER. THIS SHOULD LEAD TO FEWER SHOWERS AND MAY GIVE ERN KY A SMALL WINDOW TO DY OUT BETWEEN BOUTS OF PCPN. EXPECT TEMPERATURES TO BE VERY STABLE AND SIMILAR TO RECENT VALUES. OVERNIGHT LOWS IN THE MID 60S TO NEARLY MATCH EXPECTED DEW POINT VALUES AND HIGHS ON FRIDAY IN THE UPPER 70S IN OUR WRN HALF AND LOWER 80S EAST WITH THE EXPECTATION OF LESS RAIN AND MORE BREAKS IN THE CLOUDS. .LONG TERM...(SATURDAY THROUGH THURSDAY) ISSUED AT 317 PM EDT THU JUL 4 2013 THE MODELS CONTINUE TO ADVERTISE THE LONG WAVE PATTERN TO TRANSITION TO ZONAL FLOW THROUGH EARLY NEXT WEEK...WITH THE PESKY UPPER LEVEL LOW GRADUALLY FILLING AS THE SUB-TROPICAL RIDGE REASSERTS ITSELF. BY THE MIDDLE OF NEXT WEEK...SOME AMPLIFICATION OCCURS ONCE AGAIN AS A NORTHERN STREAM TROUGH MOVES SOUTHEAST FROM THE NORTHERN PLAINS AND INTO THE GREAT LAKES AND OHIO VALLEY REGIONS...SHARPENING UP THE RIDGING ACROSS THE WESTERN CONUS. THE LATEST MODEL BLEND CAME IN CLOSE TO THE INHERITED FORECAST...SO HAVE NOT STRAYED TOO FAR. LIKELY POPS WILL BE ON TAP FOR THE WEEKEND...WITH THE INFLUENCE OF THE UPPER LOW NEARBY. RAINFALL TOTALS THROUGH FRIDAY WILL DETERMINE WHETHER OR NOT AN EXTENSION OF THE FLASH FLOOD WATCH WOULD BE NEEDED. PWATS WILL REMAIN HIGH...ALTHOUGH UPPER LEVEL DYNAMICS WILL BE GRADUALLY WEAKENING AS WELL...SO THE FLASH FLOOD THREAT WILL LIKELY BE MORE ISOLATED THIS WEEKEND. AS WE HEAD INTO EARLY NEXT WEEK...MONDAY LOOKS TO BE THE DRIEST DAY OVERALL...AS UPPER LEVEL RIDGING WILL BE BUILDING IN...HOWEVER CAN NOT RULE OUT THE THREAT OF SOME WIDELY SCATTERED CONVECTION WITH LINGERING LOW LEVEL MOISTURE...SO WILL KEEP SLIGHT TO CHANCE POPS GOING. BY TUESDAY AND WEDNESDAY...THE RIDGE AXIS WILL HAVE FLATTENED OUT A BIT. THIS...COMBINED WITH A SURFACE FRONTAL BOUNDARY LINGERING NORTH OF THE OHIO RIVER...WILL WARRANT LOW CHANCE POPS ACROSS THE AREA...ALTHOUGH DID UNDERCUT THE BLENDED GUIDANCE A BIT WITH ORGANIZED TRIGGERS TOO HARD TO PIN DOWN AT THIS POINT. BY THURSDAY...A SURFACE COLD FRONT WILL BE NEARING FROM THE NORTHWEST...BRINGING IN BETTER RAIN CHANCES OVERALL. FOR TEMPERATURES...WARM AND HUMID CONDITIONS WILL LINGER THROUGHOUT THE EXTENDED...WITH HIGHS IN THE 80S AND LOWS IN THE 65 TO 70 DEGREE RANGE. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING) ISSUED AT 730 PM EDT THU JUL 4 2013 THE AVIATION FORECAST WILL FEATURE SCATTERED TO NUMEROUS RAIN SHOWERS AND A FEW THUNDERSTORMS THROUGH THE END OF THE TAF VALID PERIOD. THERE MAY BE A LULL IN THE ACTION EARLY FRIDAY MORNING...WITH AN INCREASE IN COVERAGE AND INTENSITY OF SHOWERS AND STORMS DURING THE AFTERNOON HOURS. LOCALLY HEAVY RAINFALL AND FLOODING WILL STILL BE POSSIBLE. AS FOR THE TAF SITES...MVFR CONDITIONS ARE EXPECTED FOR THE MOST PART...WITH OCCASIONAL OCCURRENCES OF IFR CONDITIONS WHERE SHOWERS AND STORMS DO NOT OCCUR FOR AWHILE TONIGHT INTO EARLY FRIDAY MORNING. && .JKL WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR KYZ044-050>052- 058>060-068-069-079-080-083>088-104-106>120. && UPDATE...AR SHORT TERM...DUSTY LONG TERM...GEOGERIAN AVIATION...AR
Hazardous weather outlook, Jul 4, 4:05 PM EDT, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 405 PM EDT THU JUL 4 2013 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-052315- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 405 PM EDT THU JUL 4 2013 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. PERIODS OF HEAVY RAINFALL CAN BE EXPECTED THROUGH TONIGHT ALONG WITH ISOLATED TO SCATTERED THUNDERSTORMS. THE HEAVY RAINFALL MAY LEAD TO LOCALIZED FLASH FLOODING. GUSTY WINDS FROM THUNDERSTORMS MAY ALSO DOWN TREES IN AREAS WHERE THE SOIL IS SATURATED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS WILL BE POSSIBLE FROM FRIDAY THROUGH WEDNESDAY... ESPECIALLY IN THE AFTERNOON AND EARLY EVENING HOURS. PERIODS OF HEAVY RAIN FROM THESE THUNDERSTORMS...ESPECIALLY ON FRIDAY...WILL BE CAPABLE OF PRODUCING LOCALIZED FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO MONITOR AREA CREEKS AND STREAMS AND TO REPORT ANY INSTANCES OF FLOODING TO THE NATIONAL WEATHER SERVICE. ABE/DUSTY
In the hours before
Special weather statement, Jul 4, 6:05 PM EDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 605 PM EDT THU JUL 4 2013 KYZ069-080-116-042300- LAUREL-JACKSON-CLAY- 605 PM EDT THU JUL 4 2013 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 700 PM EDT THURSDAY EVENING... SOUTHEASTERN JACKSON... NORTHWESTERN CLAY AND EAST CENTRAL LAUREL. AT 605 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LIDA...OR 8 MILES SOUTHEAST OF LONDON...MOVING NORTHEAST AT 25 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...MARYDELL AROUND 610 PM EDT...DEER LICK AROUND 615 PM EDT...PORTERSBURG AROUND 620 PM EDT...URBAN AROUND 625 PM EDT...SIDELL AROUND 630 PM EDT... RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. RICHEY
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 8:09 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Clay, Knox, Laurel, Pulaski, Whitley | 51 min |
| Jul 4, 8:45 PM EDT | Areal Flood Advisory | JKL | Bell, Clay, Jackson, Knox, Laurel, McCreary and 4 more | 3 hr |
| Jul 4, 9:03 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Lee, Owsley | 27 min |
| Jul 4, 9:07 PM EDT | Areal Flood Advisory | JKL | Bath, Menifee, Morgan, Rowan | 113 min |
| Jul 4, 9:36 PM EDT | Flash Flood Warning | JKL | Bath, Menifee, Rowan | 3 hr |
| Jul 4, 10:06 PM EDT | Severe Thunderstorm Warning | JKL | Elliott, Morgan, Rowan | 39 min |
| Jul 4, 10:23 PM EDT | Areal Flood Advisory | JKL | Powell | 2 hr |
| Jul 4, 11:32 PM EDT | Areal Flood Advisory | JKL | Whitley | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.